Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 5, NWS Hastings, NE

August 9, 2025Phillips County, Kansas; Harlan County, Nebraska

NWS Hastings, NE issued this tornado warning at Aug 9, 2025, 10:46 PM CDT for Phillips County, Kansas; Harlan County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 10:46 PM CDT (03:46 UTC)
Expired
Aug 9, 2025, 11:00 PM CDT
In force
14 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Phillips County, KS, Harlan County, NE

The radar

The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 8:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS53 KGID 100346
TORGID
KSC147-NEC083-100400-
/O.NEW.KGID.TO.W.0005.250810T0346Z-250810T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1046 PM CDT Sat Aug 9 2025

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Phillips County in north central Kansas...
  Southeastern Harlan County in south central Nebraska...

* Until 1100 PM CDT.

* At 1045 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Woodruff, or 17 miles north of
  Phillipsburg, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Phillips and southeastern Harlan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
      3987 9919 3993 9948 4004 9948
TIME...MOT...LOC 0345Z 268DEG 27KT 3999 9941 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mangels
2 follow-up statements
458 
WWUS53 KGID 100354
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1054 PM CDT Sat Aug 9 2025

KSC147-NEC083-100400-
/O.CON.KGID.TO.W.0005.000000T0000Z-250810T0400Z/
Phillips KS-Harlan NE-
1054 PM CDT Sat Aug 9 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN PHILLIPS AND SOUTHEASTERN HARLAN COUNTIES...

At 1054 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Woodruff, or 16 miles north of Phillipsburg, moving
east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Republican City, Woodruff, and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
      3987 9919 3995 9942 4001 9944
TIME...MOT...LOC 0354Z 268DEG 27KT 3999 9935 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mangels
814 
WWUS53 KGID 100400
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1100 PM CDT Sat Aug 9 2025

KSC147-NEC083-100410-
/O.EXP.KGID.TO.W.0005.000000T0000Z-250810T0400Z/
Phillips KS-Harlan NE-
1100 PM CDT Sat Aug 9 2025

...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN
HARLAN COUNTIES HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been 
expired. However, large hail and damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area. 

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
      3987 9919 3995 9942 4001 9944
TIME...MOT...LOC 0400Z 268DEG 27KT 3999 9930 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 9, 6:59 PM CDT, 3 hours 47 minutes earlier. Its key messages:

  • Potential for one more night of somewhat stronger storms, across southern Nebraska/northern Kansas, bringing potential for damaging winds after about 10 PM. There could be some beneficial rain as well.
  • Cooler (though humid) temperatures Sunday with lingering showers and thunderstorms, will lead into one final rain chance Sunday night/early Monday.
  • Temperatures will be warming later in the week along with a dry trend, likely lasting until next weekend for most areas.
Area forecast discussion, Aug 9, 6:59 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
659 PM CDT Sat Aug 9 2025

...AVIATION UPDATE...

.KEY MESSAGES...

- Potential for one more night of somewhat stronger storms,
  across southern Nebraska/northern Kansas, bringing potential
  for damaging winds after about 10 PM. There could be some
  beneficial rain as well.

- Cooler (though humid) temperatures Sunday with lingering
  showers and thunderstorms, will lead into one final rain
  chance Sunday night/early Monday.

- Temperatures will be warming later in the week along with a
  dry trend, likely lasting until next weekend for most areas.

&&

.DISCUSSION...
Issued at 138 PM CDT Sat Aug 9 2025

The early afternoon surface showed our sagging to stationary
front from roughly Nebraska City...to Hebron....and into
northwest Kansas. Cooler today across south central Nebraska,
cooler but still very hot/humid across north central with heat
index values of 98 to 104 common. There is plenty of moisture
across all of south central Nebraska and north central Kansas,
and only reinforced by moisture east/northeast flow. Farther
north, mid-level instability along the likely mid-level front
has persisted small showers even into this afternoon, though
they do continue to gradually diminish. Overall, we have seen a
clearing/return to sunshine trend over a the area along and
south of I-80 in recent hours.

The focus of the forecast is tonight, and especially across
southern Nebraska and north central Kansas. SPC has included
at least north central Kansas in a slight risk for severe
thunderstorms though that may need to be pushed farther north
a couple counties in south central Nebraska. After last nights
beast of a storm produced 60-90 mph winds in a narrow swath
across south central Nebraska, its hard to imagine we could
have something similar. However, with a upper level wave
approaching in Colorado, plenty of low level moisture and
adequate deep layer shear, all of which converge/interact
along/near the front boundary, we should expected at least
some High Plains convection working east into north central
Kansas and far southern Nebraska after sunset. We already
seeing convection develop off the Cheyenne ridge in the
southern Panhandle/southeast Wyoming area and that will
drive southeast, then east and ride along the front. The
primary hazard south be damaging winds gusts, with 70+
mph wind gusts possible for a time, roughly along and
south of Highway 6 in Nebraska and across north central
Kansas. Winds gusts of 70 mph will be possible. Pockets of a
quick 1-2 inch type rain are also and could be briefly
problematic for flood prone areas. As one works north, the
thunderstorms chances would seemingly be less but that mid-level
access could be a focal point for activity, at least on an
isolated basis on and off tonight. And finally, the low-level
jet does kick in after dark, but mainly just east of Highway 81
and into southeast NE and northeast KS. That area should be the
focus for more widespread storm development and flooding
potentially, but some isolated storms may develop around mid-
evening along and east of Highway 81 south of York. Regarding
any of the storms tonight, the potential for stronger winds
gusts should be between 9-10 pm and 4 am roughly speaking.

While Sunday may not be a "rainout", its appears there will be
showers and isolated thunderstorms lingering much of the day
(heck, we have that today still ongoing) as the upper wave
streams through the area. We will see both the combination of
lingering showers in the morning, and probably pesky development
all day long, though with the expected clouds that will keep
temperatures (and instability) down. Have raised precipitation
chances some and lowered highs on Sunday, with some areas
probably not reaching 80 degrees. However, it will still feel
plenty humid. Sunday night brings yet another risk for
showers/storms rolling off the Front Range, again favoring north
central Kansas and far southern Nebraska. However, the actual
frontal boundary is likely to be farther south into central/east
central Kansas, and that is where the stronger, more widespread
storm development should be.

Looking at Monday and through the work week, operational and
ensemble model trends support a gradual warming and drier
trend. Monday daytime may still be on the table for a bit more
of a precipitation chance than in the forecast, but upper level
heights build across the Central Plains, especially Wednesday
onward. That implies potentially low to no real precipitation
chances, but also the warmest conditions will come at weeks end.
However, even though it will warm up temperatures won't climb
excessively. Surface winds will increase some by Thursday and be
more steady in nature. Back to precipitation...it is summer and
hard to say what may spawn a storm and when/why, but as
previously mentioned, there doesn't appear to be much to work
with for rain chances as the forecast reflects that. There are
some signs of better precipitation chances around Aug. 17th/18th
but that is long ways out.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 648 PM CDT Sat Aug 9 2025

For KGRI/KEAR Airports:

Storms are continuing to develop across the high plains this
evening and are expected to continue to organize as they push
east through the evening hours. This should result in at least a
period of TSRAs and strong/gusty winds at both terminals, but
given the uncertainty in timing and further evolution,
maintained prob30 groups at both sites for much of the overnight
hours to account for the unfolding scenario. Outside of
thunderstorms, winds should be fairly light (<10 KTS) and
variable, becoming more northerly behind the initial line of
storms after daybreak Sunday. Continued mid-level cloud cover
and the potential for some addition SHRA/-TSRAs anticipated
through the day Sunday, with CIGS/VSBYS in storms expected to
reach MVFR levels, with VFR CIGS closer to 12 KFT outside
storms.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Moritz
AVIATION...Rossi
Hazardous weather outlook, Aug 9, 9:05 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
905 PM CDT Sat Aug 9 2025

NEZ039>041-046>048-060-110215-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-
905 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of south central
Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.

The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-NEZ049-061>064-072>077-082>087-110215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
905 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch is in effect until 4AM. Please refer
to the watch statement for more information.

Scattered thunderstorms will impact much of the forecast area
tonight, some of which will be severe. The strongest storms are
expected generally along and south of Interstate 80 late tonight
through early Sunday morning. Hail to the size of quarters as
well as wind gusts of 60 to 75 MPH will be possible with any
severe storms, along with a quick 1 to 2 inches of rainfall.

The main time frame for any strong or severe thunderstorms will
be between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms remain in the forecast
Sunday, Sunday night and Monday, though severe weather is not
expected.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Stump

In the hours before

Special weather statement, Aug 9, 8:59 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
859 PM CDT Sat Aug 9 2025

NEZ072-073-082-083-100300-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
859 PM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PHELPS...SOUTHERN
GOSPER...FURNAS AND WESTERN HARLAN COUNTIES THROUGH 1000 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Indianola to 10 miles
southwest of McCook. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cambridge around 905 PM CDT.
  Holbrook around 910 PM CDT.

Other locations in the path of these storms include Arapahoe,
Wilsonville, Edison, Hendley, Beaver City, Oxford, Hollinger and
Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4047 9998 4048 9933 4004 9954 4000 9963
      4000 10019
TIME...MOT...LOC 0159Z 269DEG 37KT 4033 10024 4015 10044 4007 10070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:28 PM CDTSevere Thunderstorm WarningGIDPhillips47 min
Aug 9, 10:52 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith38 min
Aug 9, 10:58 PM CDTSpecial Weather StatementGIDRooks32 min
Aug 9, 11:26 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith49 min
Aug 9, 11:44 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDJewell, Mitchell, Osborne, Smith61 min
Aug 10, 12:31 AM CDTSevere Thunderstorm Warning Destructive damage threatGIDJewell44 min
Aug 10, 1:14 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDJewell31 min
Aug 10, 4:01 AM CDTSpecial Weather StatementGIDRooks29 min
Aug 10, 4:13 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith47 min
Aug 10, 4:58 AM CDTSpecial Weather StatementGIDMitchell47 min
Aug 9, 8:59 PM CDTSpecial Weather StatementGIDFurnas61 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningGIDFurnas45 min
Aug 9, 10:07 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan38 min
Aug 9, 10:41 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan34 min
Aug 9, 11:20 PM CDTSpecial Weather StatementGIDAdams40 min
Aug 10, 12:45 AM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, York60 min
Aug 10, 1:01 AM CDTSevere Thunderstorm Warning Destructive damage threatGIDThayer44 min
Aug 10, 1:08 AM CDTAreal Flood AdvisoryGIDClay, Fillmore, Nuckolls, Thayer, Webster5 hr
Aug 10, 1:19 AM CDTSevere Thunderstorm Warning Destructive damage threatGIDFillmore26 min
Aug 10, 1:38 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDFillmore, Thayer34 min
Aug 10, 2:09 AM CDTAreal Flood AdvisoryGIDClay, Fillmore, York4 hr

Nearby

Tornado Warnings in Kansas, 2025Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.